Epilepsy Drugs And Osteoporosis

bone-lossDo anti-seizure drugs cause reductions in bone density?
If a drug reduces bone density, bones will become more fragile, and eventually this could result in fractures that may have a major effect on health and quality of life. A research study was conducted to answer this question.

Dilantin, was associated with significant bone loss in women. And interestingly, Dilantin is the most prescribed anti-epileptic drug by general physicians in the U.S. but less so among epilepsy doctors, because of its side-effects.

Women who took other anti-seizure drugs regularly — mostly Phenobarbital, Mysoline, Tegretol or Carbatrol -– are at risk. However, the rate of bone loss was almost two times greater per year for those who took Dilantin.

One of the reasons for the lower bone density is that these drugs interfere with the absorption or metabolism of Calcium and Vitamin D, both considered natural bone strengtheners. So any person taking anti-seizure drugs — whether male or female — should get at least 1,200 MG of Calcium per day and at least 1,200 IU of Vitamin D a day.

Learn more about the association between bone loss and  anti-seizure medication.

Scroll to Top